Today I Learn… I make a point of learning something new everyday. This is what I learn each day

1, Jun 28, 2010

Shattering the Myth of Trust, Taking Care of Ourselves (3)

Filed under: Medical Accident — admin @ 12:19 am

Still from the book on Internal Bleeding. This is the case of Nurse-Kills-Patient-by-Administering-Overdose-of-Insulin. pp. 83-88

The patient, Geller, went to see her doctor for her chest pain. After elective cardiac bypass surgery, she was stable until one morning when the nurse heard a loud noise coming from her room and saw Geller “jerking violently on the bed: her head snapping back and forth, back arching, arm and legs thrashing. She was having seizure.” The patient suffered brain dead as the result and died shortly after life support was withdrawn.

“About an hour after the seizure, another nurse tidying up Geller’s disheveled ICU room noticed two different medication vials midst the syringes, … One was heparin, a blood thinner routinely injected in small doses through intravenous lines to make sure they don’t clot off. The other was insulin. The bottles were about the same size and shape, and their labels were also similar in appearance. Given the nature of Geller’s emergency, it did not take a rocket scientist to realize what had happened: Geller’s ICU nurse, intending to flush patient’s IV line with heparin two hours earlier, had inadvertently injected a fatal dose of insulin.”

Indeed, it didn’t take much to kill a patient. This reminds me of another killing case of insulin overdosing.

To be continued tomorrow…

No Comments »

No comments yet.

RSS feed for comments on this post. TrackBack URL

Leave a comment

You must be logged in to post a comment.

Powered by WordPress